I'm not allowed HRT, anyone used Clonidine?

My first post in this group, but I am SO tired of interrupted sleep. My menopause symptoms started in 2000, flushes, night sweats, awful sleep etc. I went on HRT patches until 2007, and it was magic! All my symptoms vanished within a few days :-) Then I was diagnosed with DCIS (pre breast cancer), and was not allowed HRT any more. I cam off gradually to try to avoid rebound symptoms, but hey-ho they all came back.

For 9 years now, I haven't had 1 whole night's sleep. The most sleep I can get is 90 minutes at a time, but it's usually just 1 hour at a time, because the night sweat will be starting which wakes me up, and gives me palpitations.

I'm exhausted. And I'm sure it's not doing my health any good either.

I've tries so many other things eg herbal, acupuncture, magnets! Even a few prescribed sleeping tablets. Nothing stops the heat!

Has anyone tried clonidine? I've heard of it, but don't know if it's worth asking my GP.

10 Replies

oldestnewest
  • I don't understand why you're not allowed HRT treatment, I'm 63 and have been on low dose HRT for years. My doctor asked if I wanted to stop, I said no because it does my joints good but I would try cutting back to a half dose which I did it made me feel awful. I am now happily back on my usual dose which is 1 mg per day.

    I think this is a human rights issue i.e. If you want HRT you should be allowed to have it because it is your human right. Point this out to your doctor who by the way has no right to play God, if he refuses make a complaint and find another doctor.

    Good luck.

  • I was told by 2 breast cancer consultants that I must not take it any more, due to my risk factor. My GP advised coming down gradually, which I did. But as soon as I stopped altogether my symptoms came back. I thought my sleepless nights wouldn't last very long, so I accepted them. But 9 years is a LONG time to not have 1 whole night's sleep!! It has got slightly better, and I have far less daytime flushes. I also have fibroids whcih may well get wi=orse if I have more oestrogen. But I need to get something else sorted. I think I'll ask GP for prescribed alternatives to HRT

  • Have you tried taking just progesterone?

  • Silver_Fairy, I bought a pot a few years ago, and used it for about 2 months if I remember right. But I didn't notice any difference. Is there a good make I could try again? Or can a GP prescribe?

  • I am sorry to hear you're having such a difficult time. That's a long time to not have had a decent night's sleep. I have been on HRT for one year but if I wasn't taking it I would consider Venlafaxine, an antidepressant which also helps with which menopausal symptoms. I was prescribed Clonidine a while back for another condition (autonomic neuropathy) but I decided not to take it. How is your blood pressure?

  • Thanks 1965Katy. My blood pressure is absolutely fine. Have thyroid and possible reactive hypoglycaemia issues, which are improving. But I think the tiredness I have contributes to those. I'll ask my GP about Venlafaxine and Clonidine, and see if I can try something...

  • Hi, after taking clonodine for 3 years for abdominal pain and high blood pressure as a result of Crohns disease, I have finally tapered off it entirely. Why? Because my 18 year old son asked what I was taking that made me so high. Couldn't remember anything, constant throat pain, creepy dreams, restless legs, days of wandering around, trying to stay awake and remember what I was doing. That's before the migranes and shaking to get off it. Don't do it.

    Here's what I do to ensure I can sleep, and I believe you've tried everything but just in case : Exercise to the point of sweating everyday. Get as much sunlight as possible and if that's not enough, go to a tanning bed occasionally. If I'm in lots of pain and really need to sleep, I take 2 Tylenol and 2 benadryl and that usually does it. Also, I meditate and that helps clear out the troubling thoughts and fears that keep me up.

    Good luck, I hope it gets better for you. Don't get started on clonodine.

  • Hi.im in the same boat as u..i started early menopause 2 yrs ago.doc put me on low dose hrt for a yr then i had major duct excision in aug last yr n i have low grade dcis n had to come off hrt..struggling with hot flushes..doc put me on fluoxitine on 1st feb but as yet they not helping:(( they are an anti depressants which can help hot sweats but im stil flushing..sleeping better tho even tho them tablets side effects are insomnia...im new here btw

  • Well, recently my new GP offered me a trial of Citalopram. I took one tablet on the Friday, and felt really weird. Nauseous, and fast heart rate all day which was quite unnerving.

    I asked the pharmacist on the Saturday, she advised I don't take any more, and see the GP again. You have to stop them slowly, but I couldn't as I'd only had one! I definitely don't want any more of those. My heart goes fast anyway when I go hot.

    I'm seeing another GP tomorrow, and see what she says. Melzybelzy, I'll let you know!

  • I'm 23. I have been prescribed clonidine and it helped me fall asleep (I have bad insomnia), helped very slightly with restless legs, took away my clamminess and sweatiness. yes it did make me a bit foggy if taken during the day but that's why it was prescribed for night time use only and definitely should not be used when operating machinery, driving, walking alone even because you might get tired as heck. it's a blood pressure medication so becareful as it may cause light headedness or tinnitus.